Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 113, NWS Norman, OK

May 8, 1997Carter County, Love County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 8, 1997, 7:05 PM CDT for Carter County, Love County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 8, 1997, 7:05 PM CDT (00:05 UTC)
Expired
May 8, 1997, 7:45 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carter County, OK, Love County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 090007 RRA
SVROKC
OKC019-085-090045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT THU MAY 08 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHERN CARTER AND NORTHERN LOVE

INCLUDING THE FOLLOWING LOCATIONS
     ARDMORE AND LONE GROVE

AT 704 PM CDT DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM
CENTERED 10 MILES SOUTHWEST OF LONE GROVE. THE STORM WAS MOVING TO THE
EAST-SOUTHEAST AT 20 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF GOLFBALLS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.


LAT...LON 3393  9700 3396  9742 3420  9737 3418  9694

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:38 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 8, 2:38 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT THU MAY 8 1997

MODELS SEEM TO BE IN XCLNT AGRMT ON MAIN FTRS TO AFFECT THE FA OVER
THE NEXT CPL DAYS.  ALL PUSH CDFNT THRU THE FA OVRNT TNGT AND CLEAR
THINGS OUT TMRW FM THE N AND E.  WITH CDFNT ACRS THE AREA THIS EVE
AND LOTS OF LOW LVL MSTR AND INSTABILITY NR AND S OF THE FNT...XPCT
SCT SHRS AND TSTMS TO DVLP MNLY IN THE SRN HALF OF THE FA.  A FEW
STMS MAY GENERATE LARGE HAIL THIS EVE.

GENLY WENT WITH FWC TEMPS XCPT FOR THE SPS AREA TNGT AND TMRW.
NLY FLOW AND LNGRG DAYTIME CLDS WL LKLY KEEP TEMPS THERE ABT 5 TO 10
DEG BLO FWC VALUES.  ON THE OTR HAND...FAN NUMBERS LOOK AWFULLY LOW
FOR TMRW CONSDRG UPSTRM TEMPS AND TIME OF YEAR.

ANTHR CDFNT IS PROGD INTO THE AREA MON AND TUE IN THE EXTDD PDS...ALG
WITH THE USUAL TSTMS.

FCSTID = 23 = CMS

OKC   50  69  45  75 /  30   0   0   0
HBR   49  70  44  76 /  30   0   0   0
SPS   50  68  47  75 /  60  10   0   0
GAG   43  67  42  75 /  10   0   0   0
PNC   45  68  47  75 /  10   0   0   0
DUA   55  72  48  75 /  60  10   0   0

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 8, 1:40 PM CDT, 5 hours 25 minutes before
LOCAL STORM REPORT... DELAYED REPORT FROM WED MAY 7
NATIONAL WEATHER SERVICE NORMAN OK
0140 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1000 PM    ARAPAHO                   OK  WIND DAMAGE
5/07/97    CUSTER                        LIGHT AND POWER POLES BLOWN
                                         DOWN

BZ
Local storm report, May 8, 4:40 PM CDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0440 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0427 PM    5 E HOLLIS                OK  1.00 INCH HAIL
5/08/97    HARMON

0435 PM    9 W ALTUS                 OK  1.00 INCH HAIL
05/08/97   JACKSON

BZ
Local storm report, May 8, 5:20 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0520 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0435 PM    7 SE HOLLIS               OK  1.75 INCH HAIL
05/08/97   HARMON

0450 PM    3 SSE GOULD               OK  1.00 INCH HAIL
05/08/97   HARMON

0450 PM    15 W CROWELL              TX  0.88 INCH HAIL
05/08/97   FOARD

0503 PM    GOREE                     TX  1.75 INCH HAIL
05/08/97   KNOX

0505 PM    6 SW DUKE                 OK  1.75 INCH HAIL
05/08/97   JACKSON

BZ
Local storm report, May 8, 5:35 PM CDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0531 PM CDT THU MAY  8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    4.0 S    TIPTON           OK   61.2 MPH WIND GUST, MEASURED
05/08/97   TILLMAN                        OKLAHOMA MESONETWORK
Local storm report, May 8, 6:51 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0545 PM    FREDERICK                 OK  1.00 INCH HAIL
05/08/97   TILLMAN                       0.75-1.00 INCH HAIL COVERING
                                         GROUND

0555 PM    12 N VERNON               TX  1.75 INCH HAIL
05/08/97   WILBARGER

0555 PM    2E GILLILAND              TX  1.75 INCH HAIL
05/08/97   KNOX                          0.75-1.75 INCH HAIL COVERING
                                         GROUND

0600 PM    FARGO                     TX  1.75 INCH HAIL
05/08/97   WILBARGER

0633 PM    HAROLD                    TX  60 MPH WINDS AND 0.75 INCH HAIL
05/08/97   WILBARGER

0634 PM    4 W GRANDFIELD            OK  0.88 INCH HAIL
05/08/97   TILLMAN

BZ
Local storm report, May 8, 6:52 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0545 PM    FREDERICK                 OK  1.00 INCH HAIL
05/08/97   TILLMAN                       0.75-1.00 INCH HAIL COVERING
                                         GROUND

0555 PM    12 N VERNON               TX  1.75 INCH HAIL
05/08/97   WILBARGER

0555 PM    2E GILLILAND              TX  1.75 INCH HAIL
05/08/97   KNOX                          0.75-1.75 INCH HAIL COVERING
                                         GROUND

0600 PM    FARGO                     TX  1.75 INCH HAIL
05/08/97   WILBARGER

0633 PM    HAROLD                    TX  60 MPH WINDS AND 0.75 INCH HAIL
05/08/97   WILBARGER

0634 PM    4 W GRANDFIELD            OK  0.88 INCH HAIL
05/08/97   TILLMAN

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:15 PM CDTSevere Thunderstorm WarningOUNCotton45 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall43 min
May 8, 10:05 PM CDTFlash Flood WarningOUNCarter, Love3 hr
May 8, 10:51 PM CDTSevere Thunderstorm WarningOUNOklahoma24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.